Nebraska, 2025

Drought in Nebraska, April 1 to 30, 2025

April 1 to 30, 2025 · NWS LBF · 21 events in 21 counties and zones

Drought conditions improved across the central and northern Sandhills in April. Drought also improved some in the eastern Nebraska Panhandle by the end of the month.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Drought conditions improved across the central and northern Sandhills in April. Drought also improved some in the eastern Nebraska Panhandle by the end of the month. Over Garfield and Wheeler Counties, drought conditions deteriorated one category in April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 31, 11:49 PM CST, 11 minutes earlier. Its key messages:

  • Chances for rain showers tonight
  • Strong system moves in Tuesday into Wednesday with chances for thunderstorms late Tuesday afternoon and evening across southeastern areas.
  • Snow chances late Tuesday night into Wednesday morning across the northwest Sandhills. Northwest winds 20 to 35 mph across the area by Wednesday afternoon.
  • Below normal highs Thursday through Saturday, with chances for mainly rain showers each day.
Area forecast discussion, Mar 31, 11:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1249 AM CDT Tue Apr 1 2025

.KEY MESSAGES...

- Chances for rain showers tonight

- Strong system moves in Tuesday into Wednesday with chances for
  thunderstorms late Tuesday afternoon and evening across
  southeastern areas.

- Snow chances late Tuesday night into Wednesday morning across
  the northwest Sandhills. Northwest winds 20 to 35 mph across
  the area by Wednesday afternoon.

- Below normal highs Thursday through Saturday, with chances for
  mainly rain showers each day.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 423 PM CDT Mon Mar 31 2025

A deep upper trough and closed low currently extended over the
Pacific Northwest. A lead disturbance currently across
southeast Wyoming and north central Colorado will moves across
western and north central Nebraska tonight. The greater coverage
of showers will be north of Highway 2, and mostly isolated
further south. Southeast winds will increase into this evening
to 15 to 30 mph. This will keep lows up into the upper 30s to
near 40, except mid 30s northwest Sandhills.

Tuesday, the main upper trough will begin to move into western
Nebraska during the afternoon. Deep surface low pressure will
develop over northwest Kansas and far southwest Nebraska.
Shower chances will increase, with thunderstorms, a few strong
to briefly severe also possible east of a Hayes Center to North
Platte and O'Neill line after 21Z. Most unstable CAPEs will
range up to 500 J/KG where thunderstorms are possible. Storm
motion will be northeast at 35 to 40KT. A few storms will be
capable of hail up to 1 inch diameter and strong thunderstorm
wind gusts late afternoon. Afternoon highs will reach the low to
mid 60s across southwest Nebraska, while north central Nebraska
is cooler in the upper 40s to low 50s, hindered by stratus
across the north.

Tuesday night, thunderstorms remain possible until 03Z across
the southeast as the surface low moves into south central
Nebraska. A few storms will be capable of hail up to 1 inch
diameter and strong thunderstorm wind gusts late afternoon
through mid evening. A cold front moves in during the evening
and overnight, with the closed upper low moving across southwest
and south central South Dakota. Colder air drawn into the
backside of the system will bring the potential for snow across
the northwest Sandhills, though accumulations look to be a
dusting up to a half inch.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 423 PM CDT Mon Mar 31 2025

Snow remains possible across the northwest Sandhills on
Wednesday, with light snow accumulations possible. Rain shower
chances to the south and east. Mainly just a slight chance for
showers across the south west and central Nebraska. Northwest
winds increase to 20 to 35 mph by afternoon. Highs cooler from
the low 40s north, to the low 50s south.

On Thursday, a large upper trough will extend across the Great
Basin, with southwest flow aloft across Nebraska. A system will
slowly lift through the region Thursday afternoon through
Friday, and bring another round of showers. Temperatures aloft
look warm enough to support mostly rain.

Saturday through Monday, the region will get on the backside of
the upper trough, with the upper flow becoming north
northwesterly by Sunday and Monday. While highs to be limited to
the 40s Saturday, 50s by Sunday and upper 50s to mid 60s by
Monday as upper height rises build in.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1238 AM CDT Tue Apr 1 2025

Rains showers will continue to move across western Nebraska into
the Sandhills, moving northeastward into north central Nebraska
early this morning. Lower cigs will persist through the morning
hours across southwest Nebraska and throughout the day for the
Sandhills into north central Nebraska MVFR and IFR conditions.
LLWS will also be expected through the early morning hours
across western and north central Nebraska including both KVTN
and KLBF terminals with LLWS around 45 kts. Tuesday afternoon
there will also be another chance for rain showers across
western Nebraska and the Sandhills and a chance for thunderstorms
across portions of southwest Nebraska into north central
Nebraska, including KLBF terminal. Sfc winds will remain breezy
overnight into early Tuesday evening generally out of the
southeast during the morning, switching to the west by afternoon
with gust up to 30 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Gomez
Hazardous weather outlook, Mar 31, 3:03 PM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
403 PM CDT Mon Mar 31 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
403 PM CDT Mon Mar 31 2025 /303 PM MDT Mon Mar 31 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms both south of Interstate 80 and east of Hwy 83 may be
strong to severe Tuesday afternoon into Tuesday evening with
potential for damaging winds, large hail, and dry lightning.

An inch or two of snow is possible Tuesday night into Wednesday with
potential for hazardous travel conditions north of Hwy 2 and west of
Hwy 83.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Eastern Cherry

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over a small portion of northeastern Cherry County in April. Over southeasternl portions of the county, extreme (D2) drought, improved to moderate (D1) drought by the end of April. The cooperative observer at Valentine Lakes NWR reported 1.31 inches of precipitation in April. This was 1.31 inches below the normal of 2.62 inches. Valentine reported 0.85 inches of precipitation for April which was 1.63 inches below the normal of 2.48 inches.

Drought, Keya Paha

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved to moderate (D1) drought across all of Keya Paha County by the end of April. The cooperative observer at Springview 2NW reported 2.53 inches of precipitation in April.

Drought, Brown

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Drought conditions continued to improve in April across most of Brown County. Over far southern portions of the county, severe (D2) drought persisted, however over the remainder of the county, severe (D2) drought improved to moderate (D1) drought conditions by the end of the month. The cooperative observer at Ainsworth reported 1.38 inches of precipitation in April. This was 1.26 inches below the normal of 2.64 inches.

Drought, Rock

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across the southern half of Rock County through the end of April. Over the northern half of the county severe (D2) drought conditions, improved to moderate (D1) drought by the end of the month.

Drought, Boyd

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across the eastern third of Boyd County through the end of April. Over the remainder of the county, severe (D2) drought conditions improved to moderate (D1) drought by the end of the month.

Drought, Holt

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across most of Holt County through the end of April. Over the far northwestern corner of the county, severe (D2) drought conditions improved to moderate (D1) drought by the end of the month. The cooperative observer at Atkinson 3SW reported 2.36 inches of precipitation for April. This was 0.29 inches below the normal of 2.65 inches. The cooperative observer at O'Neill reported 1.24 inches of precipitation for April. This was 1.68 inches below the normal of 2.92 inches.

Drought, Thomas

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Thomas County through the end of April.

Drought, Blaine

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Blaine County through the end of April. The cooperative observer at Purdum reported 2.56 inches of precipitation for April.

Drought, Loup

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Loup County through the end of April.

Drought, Garfield

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over far western and northern portions of Garfield County through the end of April. Over the remainder of the county, moderate (D1) drought conditions deteriorated to severe (D2) drought conditions by the end of the month. The cooperative observer at Burwell reported 0.64 inches of precipitation for April. This was 2.41 inches below the normal of 3.05 inches. The cooperative observer at Ericson 8WNW reported 0.68 inches of precipitation for April. This was 2.05 inches below the normal of 2.73 inches.

Drought, Wheeler

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern half of Wheeler County through the end of April. Over the remainder of the county, moderate (D1) drought conditions deteriorated to severe (D2) drought by the end of the month.

Drought, McPherson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over far eastern and northeastern portions of McPherson County through the end of April. Over the remainder of the county, moderate (D1) drought conditions continued through the end of April.

Drought, Logan

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across all of Logan County through the end of April. The cooperative observer at Stapleton 5W reported 0.75 inches of precipitation for April. This was 2.03 inches below the normal of 2.78 inches.

Drought, Custer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Severe (D2) drought condition persisted over almost all of Custer County through the end of April. Moderate (D1) drought continued over far southeastern portions of the county through the end of the month. The cooperative observer at Callaway 8WSW reported 1.18 inches of precipitation for April. The cooperative observer at Broken Bow 2W reported 0.75 inches of precipitation for the month. This was 1.77 inches below the normal of 2.52 inches. At the Broken Bow Airport, 0.99 inches of precipitation fell in April. This was 1.71 inches below the normal of 2.70 inches.

Drought, Lincoln

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over northeastern Lincoln County through the end of April. The cooperative observer at Hershey 5SSE reported 0.88 inches of precipitation for April. This was 1.11 inches below the normal of 1.99 inches. The cooperative observer at Brady reported 1.30 inches of precipitation for the month of April. At Wallace 2W, 1.58 inches of precipitation fell in April. This was 0.64 inches below the normal of 2.22 inches. At the North Platte Regional Airport, 1.13 inches of precipitation fell in April. This was 1.16 inches below the normal of 2.29 inches.

Drought, Sheridan

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions continued across west central Sheridan County through the end of April. This area of extreme (D3) drought conditions was roughly along and west of state highway 87 from Hay Springs, south to the Sheridan/Box Butte County line. Extreme (D2) drought conditions improved to moderate (D1) drought over southeastern and east central portions of Sheridan County by the end of the month. Over the remainder of the county, east of the extreme (D3) drought area, severe (D2) drought conditions continued. The cooperative observer at Gordon 6N reported 1.87 inches of precipitation for April. This was 0.38 inches below the normal of 2.25 inches. The cooperative observer at Ellsworth 2W reported 1.08 inches of precipitation for April. This was 0.63 inches below the normal of 1.71 inches.

Drought, Western Cherry

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Western Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Across far northwestern portions of western Cherry County, extreme (D3) drought conditions improved to severe (D2) drought conditions by the end of April. Over west central and southwestern portions of Cherry County, extreme (D2) drought conditions improved to moderate (D1) drought by the end of April. Over north central Cherry County, severe (D2) drought conditions persisted through the end of the month. The cooperative observer at Kilgore 1NE reported 2.38 inches of precipitation for the month of April.

Drought, Grant

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Severe (D2) drought conditions across the western 2/3rds of Grant County, improved to moderate (D1) drought by the end of April. The remainder of the county remained in moderate (D1) drought through the end of the month.

Drought, Hooker

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the eastern quarter of Hooker County through the end of April. Over the remainder of the county, moderate (D1) drought conditions persisted through the end of the month.

Drought, Garden

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the western half of Garden County in April. Over the remainder of the county, severe (D2) drought conditions improved to moderate (D1) drought conditions by the end of the month. The cooperative observer at Lisco reported 0.46 inches of precipitation for April. This was 1.72 inches below the normal of 2.18 inches. The cooperative observer at Crescent Lakes NWR reported 1.11 inches of precipitation for the month. This was 1.02 inches below the normal of 2.13 inches. The cooperative observer at Oshkosh 8SW reported 0.79 of precipitation for the month. This was 1.27 inches below the normal of 2.06 inches. The cooperative observer at Oshkosh reported 0.48 inches of precipitation in April. This was 1.52 inches below the normal of 2.00 inches. The cooperative station at Oshkosh 10NE reported 0.40 inches of precipitation in April.

Drought, Arthur

When
April 1, 12:00 AM MST to April 30, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Severe (D2) drought conditions improved to moderate (D1) drought conditions over northwestern portions of Arthur County by the end of April. Moderate (D1) drought conditions persisted over the remainder of the county through the end of the month. The cooperative observer at Arthur reported 0.84 inches of precipitation in April. This was 1.36 inches below the normal of 2.20 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2025Every state in 2025This day in weather historyWarnings in Nebraska, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251819, 1251820, 1251836, 1251837, 1251839, 1251842, 1251857, 1251865, 1251867, 1251872, 1251922, 1251946, 1251950, 1251954, 1251960, 1251803, 1251806, 1251844, 1251855, 1251936, 1251942.